800.765.8775

Tube Feeding and Diarrhea

Amy Long Carrera, MS, RD, CNSC, CWCMS
Registered Dietitian Nutritionist | Shield HealthCare
10/19/11  12:00 AM PST
Tube Feeding and Diarrhea

Overview

According to the Academy of Nutrition and Dietetics, diarrhea is one of  the most commonly reported gastrointestinal complications of tube feeding. Many potential causes exist for the development of loose stools when you are on tube feeding, as well as many potential solutions. Choosing the right solution for tube feeding and diarrhea can help resolve your symptoms rather than make them worse.

Background

Enteral nutrition or tube feeding, is liquid food given through a tube into the stomach or small bowel, states the American Society for Parenteral and Enteral Nutrition (ASPEN). In 1995, Medicare and its beneficiaries spent $660 million dollars on enteral nutrition products. MedlinePlus defines diarrhea as more than three large, watery stools per day. You may also have abdominal cramps, bloating and a feeling of urgency if you experience tube feeding and diarrhea.

Potential Causes of Tube Feeding and Diarrhea

Medications that may contribute to loose stools include antibiotics, liquid medications in a sorbitol base, magnesium-containing antacids, and potassium and phosphorus supplements, states the Oley Foundation. Many drugs in liquid form have a high osmolality, or number of particles that can lead to diarrhea. Gastrointestinal infections can irritate the intestine and lead to watery stools. Formula contamination caused by improper handling and storage can also induce diarrhea, cautions the Oley Foundation.

Solutions and Prevention

Ask your doctor or pharmacist if any of your medications could contribute to loose or watery stools. Sometimes changing the form that your medication comes in can help. Use good hand washing techniques, wash all equipment with warm water and check formula expiration dates. Use one feeding bag for no more that 48 hours and hang formula for no more than eight to 12 hours. If diarrhea develops after taking antibiotics, check with your doctor before taking antidiarrheal medication.

Immediate Action

Try lowering the rate of tube feeding until diarrhea improves. Stopping completely may contribute to dehydration and electrolyte loss. Contact your doctor if you notice a large increase in diarrhea or if it lasts for more than 24 hours. You should also call your doctor if there is blood in your stool or if you experience severe abdominal pain.

Other Considerations

Try adding a soluble fiber product to your daily tube feeding regimen or switching to a fiber-containing formula to help make your stools more formed. Consider using probiotics, recognized by the National Center for Complementary and Alternative Medicine as effective in treating diarrhea. Most people can stay on standard tube feeding formulas, which are generally isotonic, lactose-free, low in fat and well tolerated, states ASPEN.

The recommendations provided in this material are not intended to replace the medical advice of a physician. Contact your healthcare professional for personal medical advice or diagnosis-related questions and treatment. If you think you have a medical emergency, call 911.

Comments

9 Comments

  1. Kathleen LeMieux
    Posted July 23, 2015 at 12:59 pm PDT

    Concerning your recommendation to use probiotics in treating diarrhea while using a g-tube: I have been warned that probiotics should not be given through a stomach g-tube because they contgain live yeast spores that could get into the bloodstream and cause a systemic fungus problem.
    The pharmacist at Florastor did not recommend giving Florastor through a stomach feeding tube for this reason. My husband is suffering from diarrhea after antibiotics, and his doctor wants him to take probiotics. What probiotics, then are indicated for a stomach g-tube, ones that will do him no harm. Products, such as Protonix, are supposed to be made for g-tube delivery, but the tiny beads get stuck in the tube and are useless and dangerous because they clog up the tube. Please, I need some advice in this situation. Thank you.

  2. Posted July 27, 2015 at 4:15 pm PDT

    Hi Kathleen,
    Thank you for your comment! The probiotic strain usually used for diarrhea is the bacteria, Lactobacillus. Saccharomyces boulardii is a yeast, of which Forastor is a brand. It has some compelling research behind it suggesting that it is effective in preventing recurrence of Clostridium difficile infection, commonly known as C diff. There has been at least one reported case in which a patient with a central intravenous line developed a blood infection which was attributed to cross-contamination. This means that it was likely that the powder from the capsule got on the hands of the health care professional who was handling the IV. There have been no cases of blood infection with a probiotic of any kind that was administered orally or through a feeding tube in a patient without a central intravenous line. Protonix is an antacid medication. There is a probiotic brand called Lactinex. This brand and another, Culturelle, are commonly used in feeding tubes in the hospital and long term care settings. The powder should be removed from the outer capsule, dissolved in water, administered through the feeding tube via syringe and followed by a water flush. If your husband does not have an IV line and his immune system is not compromised, there should be no contraindication to him taking S. boulardii or another type of probiotic. Lactobacillus rhamnosus GG (Culturelle) has also been effective in preventing antibiotic-associated diarrhea, especially when continued after the antibiotic course is completed. Always check with your doctor before starting any kind of supplement.

  3. Songaya S. Williams-Thomas
    Posted March 5, 2016 at 1:30 pm PDT

    I am a health care professional, and I enjoyed the helpful information written in the article. Digestive health and Nutrition are in fact important in the overall well being and healing of patience.

  4. Posted August 27, 2016 at 6:12 am PDT

    I just got a feeding tube have not starting uses it yet but I was cleaning around it and was going to flush it out and it seem like it was fetus with mucus in my feeding tube is it ok to still use the tube for feeding and is this dangerous with the fetus going though.

  5. Posted September 7, 2016 at 9:06 am PDT

    Hi Donna, I wonder if you meant to type fecal matter? At any rate, when in doubt about any drainage from your feeding tube, contact your doctor, surgeon or nurse before use. Thank you!

  6. Dawn Irvin
    Posted February 13, 2017 at 1:36 am PDT

    Hello,
    I have been waiting for an appointment from the VA for my Dad for follow up. He has a Peg now, gets diarrhea, can I use a Gastroenterologist to manage his feedings and diarrhea?

  7. Posted February 13, 2017 at 10:26 am PDT

    Hi Dawn,
    Yes, a gastroenterologist should be able to help you with this but his primary care physician may also by able to assist. I’m happy to help you troubleshoot if you’d like to email me at rd@shieldhealthcare.com.
    Thank you, Amy

  8. chrystal
    Posted April 19, 2017 at 1:22 pm PDT

    My mama is fed with tube (nose). She takes Nutrison Multi Fibre 1.0 kcal/ml. Since one week she has diarrhea, lot of mucus and she pains. She even got fever Doctor gave bioflor but no change. Could you suggest me something efficient. Thanks.

  9. Posted April 20, 2017 at 4:12 pm PDT

    Hi Chrystal, sorry your mom is having trouble. It’s hard to know what’s causing this but if it’s only been going on for a week, it may be an infection or reaction to something that has changed with her medications. If she was fine before now on her current feeding regimen, it’s probable not the formula or a nutritional issue but something going on with her gastrointestinal system. Her doctor may want to see her for a stool test or xray of her abdomen to rule out any acute medical issues.

Post Comment